Medications & Weight Gain – Drugs and Weight Loss

by Alan Wayler

0 Flares Facebook 0 Twitter 0 Google+ 0 Pin It Share 0 LinkedIn 0 Email -- 0 Flares ×

Part II: Diabetes Medications, Steroid Hormones, Antihistamines, Anti-Hypertensives, Migraines

Weight gain caused by select medications | Impact of drugs on weight managementWhile we’d all like to be medication-free, there are cases in which regularly taking medicines is the best option for protecting our health. But as we saw in Part I of Medicines & Weight Gain: Is Feeling Better Making You Fat, some drugs we commonly take for mood disorders and epilepsy seem to exacerbate problems by making us gain weight. At the least, they make the weight-concerned among us feel skeptical about taking medicines that may be important to well-being.

Part II reviews additional common medications* that can cause weight gain, provided to help you be an informed patient because that makes for your best health care. Where available, weight-neutral alternatives are listed; if none are available, you may be able to discuss eating and physical activity modifications with your nutritionist to help minimize medication-induced weight gain. If you’re hesitating about taking important medications because of their effect on weight, be sure to discuss the risks/benefits with your physician. Decisions about medications should always be discussed with your health care provider.

 

Type of Medication Brand Name (common) Alternative Medications Effect on Weight Gain Comments
Diabetes Treatments
Insulin Humalog® Glucophage® (metformin)Precose®
(acarbose)Glyset®
(miglitol)
May decrease resting metabolic rate (RMR), although much of weight gain may be related to poor blood glucose control Among diabetes treatment medications, insulin is associated with the most significant weight gain over time
Sulfonylureas Amaryl®
(glimepiride)Diabinese®
(chlorpropamide)Diabeta®
(glyburide)Glucotrol®
(glipizide)Glynase®
(glyburide)Micronase®
(glyburide)Orinase®
(tolbutamide)
Same as above Stimulates insulin secretion; can cause fluid retention Glimepiride may produce less weight gain
 Thiazolidinediones Avandia® (rosiglitazone)Actos®
(pioglitazone)
 Same as above May increase number of fat cells; appears to reduce leptin, thereby affecting appetite and energy balance; can cause fluid retention
 Steriod Hormones
 Corticosteroids  Prednisone® Nonsteroidal anti-inflammatory drugs (if appropriate)  Not clear As much as 28 pound gain reported in half of patients receiving prednisone daily for one year; weight gain can be rapid.
Miscellaneous Medications       
Antihistamines Nytol®Benadryl® (diphenydramine) Decongestants and inhalers May increase food intake via hypothalamic receptors and leptin regulating system
Alpha-Blockers  Cardura®
(doxazosin)Hytrin®
(terazosin)Minipress®
(prazosin)
 ACE Inhibitors:
Altace®
(ramipril)Lotensin®
(benazepril)Vasotec®
(enalapril)Prinivil®
(lisinopril)Zestril®Angiotensin II Receptor Blockers:Atacand®
(candesartan)

Cozaar®
(losartan)

Calcium channel blockers

 Not clear
 Beta-Blockers  Inderal® (propranolol)Tenormin®
(atenolol)Lopressor®
(metoprolol)Toprol XL®
(metoprolol)
 Same as above  May decrease RMR, increase fatigue leading to decreased physical activity
Migraine Medications Valproic acid (VPA)Gabapentin VPA may increase appetite and stimulate insulin secretion Medications listed are used primarily for preventive purposes rather than treatment of acute effects. Evidence that medications for acute treatment are associated with weight gain is unclear.

Read Part I of Medicines & Weight Gain: Is Feeling Better Making You Fat for information on antidepressants, anticonvulsants, mood stabilizers and antipsychotics.

*We heard from several of you after Part I of this FitBriefing, telling us about your weight gain experience with several common medications. Although we researched these drugs, we were unable to find sufficient evidence to confidently list such a side effect in this chart. However, because this is an emerging area, we doubt that we have listed all medications that can cause weight gain. If you’re taking a new medication and have unexplained weight gain, it’s worth discussing it with your health care team.

Photo by: emagineart

Ask a Question
×

Ask Us Anything!